Pennsylvania, 2014

Flooding in Pennsylvania, January 10 to 12, 2014

January 10 to 12, 2014 · NWS PBZ · 2 events in 2 counties and zones

An ice jam quickly formed on the Allegheny river near the Rockmere area, flooding a roadway.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

An ice jam quickly formed on the Allegheny river near the Rockmere area, flooding a roadway.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jan 10, 1:20 PM EST, 40 minutes earlier.

Area forecast discussion, Jan 10, 1:20 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
120 PM EST FRI JAN 10 2014

.SYNOPSIS...
WARM AIR WILL SPREAD INTO THE REGION TONIGHT AND TOMORROW BEFORE
COLDER AIR RETURNS NEXT WEEK. RAIN IS EXPECTED ON SATURDAY.
ADDITIONAL DISTURBANCES WILL IMPACT THE GREAT LAKES REGION
THROUGHOUT NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
MRNG SNOW AND RAIN SHWRS HAVE VACATED EWD...WITH FCST AREA DRY FOR
RMNDR OF AFTN. SLY WINDS HAVE DVLPD AND ARE ADVCTG WARM MOIST AIR
NWD INTO THE RGN...WITH TEMPS CLIMBING INTO MID-UPR 40S DESPITE
CLD CVR.

WARM AIR AND MSTR ADVCTN WILL CONT TNGT AS H9-H8 SLY LOW-LVL JET
STRENGTHENS AHEAD OF APRCHG SHRTWV TROF. TEMPS OVNGT WILL DROP
ONLY SLOWLY OWING TO PERSISTENT CLD CVR AND CONTD WARM AIR ADVCTN.
MINIMA IN THE MID 30S-LWR 40S XPCD LATE TNGT.

PCPN WILL SPREAD EWD INTO THE WRN ZONES LATE THIS EVE AND INTO
MUCH OF RMNDR OF FCST AREA BY MRNG. THIS PCPN PLUME WILL PROGRESS
EWD THRU SAT MRNG AS SFC TROF ADVCS FROM OH INTO CNTRL PA. SOME
RAIN OF MDT INTENSITY WILL BE PSBL AS FORCING FOR ASCENT INCRS
WITH ARRIVAL OF SHRTWV TROF. ATTM...FCST CALLS FOR 0.5-0.7 IN
RAINFALL...WHICH IS NOT XPCD TO LEAD TO WDSPRD FLOOD POTENTIAL.
CONCERN WILL BE FOR COMPLICATIONS WITH ICE JAMS ALONG THE
ALLEGHENY RVR. SEE HYDROLOGY SECTION BLW FOR DETAILS.

IN THE WAKE OF SFC TROF AXIS SAT AFTN...SLY WINDS WILL VEER TO
SWLY AS COLD AIR ADVCTN INCRS. AMID STEEPENING LOW-LVL LAPSE RATES
AND COOLING MID-LVL TEMPS...PCPN WILL ACQUIRE AN INCRGLY CNVCTV
NATURE. THUS...RAIN SHWRS XPCD TO BCM DOMINANT SAT AFTN AS UPR
TROF CROSSES RGN. MAXIMA IN THE UPR 40S-MID 50S CAN BE XPCD EARLY
SAT AFTN PRIOR TO ONSET OF COLD AIR ADVCTN.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
WEAK CAA BEHIND FRONT...BRINGING COLDER AIR BACK INTO THE REGION
SAT NIGHT. WILL NEED TO KEEP IN POPS SAT NIGHT WITH SHORTWAVE
TROUGH MOVING THROUGH. ALTHOUGH CONFIDENCE IS LOW FOR MUCH PRECIP
AS THE UPPER LEVEL MOISTURE IS GONE. WILL NEED TO WATCH THE SAT
NIGHT TIME PERIOD FOR A DRIZZLE/FREEZING DRIZZLE SETUP AS SURFACE
TEMPS FALL.

COLDER AIR ALOFT WILL BE PUSHED NORTHEASTWARD SUNDAY AS THE FLOW
BACKS TO THE SOUTHWEST. EXPECT CLOUDS TO EXIT WITH THE COLDER AIR
AND TEMPS TO RISE ABOVE NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
BRIEF WARM UP MONDAY AHEAD OF NEXT COLD FRONT...WHICH WILL MOVE
THROUGH MONDAY NIGHT. COOL DOWN TO BELOW NORMAL TEMPS EXPECTED BY
MIDWEEK.

&&

.HYDROLOGY...
THE ARCTIC BLAST THAT AFFECTED OUR RGN MON-WED OF THIS PAST WEEK
CAUSED SGFNT ICE FORMATION WITHIN THE ALLEGHENY RIVER BASIN AND
ITS TRIBUTARIES. CURRENTLY THERE ARE AT LEAST 3 ICE JAMS ON THE
ALLEGHENY RIVER...BUT ALL ARE STABLE ATTM AND ARE NOT CURRENTLY A
DANGER.

WARMING TEMPERATURES THIS WEEKEND AND THE ANTICIPATED RAINFALL
SAT OF UP TO THREE-QUARTERS INCH WILL CREATE SUFFICIENT MELTING
OF ICE AND RUNOFF TO CAUSE THE ICE TO BEGIN MOVING ON THE
ALLEGHENY RIVER.

ONCE THE ICE BGNS TO MOVE...THERE IS A HEIGHTENED RISK FOR ICE
JAM FORMATION ALONG THE ALLEGHENY RIVER FROM AROUND THE PARKER
AREA SOUTHWARD TO AROUND LOCK 3 C.W. BILL YOUNG NEAR ACMETONIA.

A RVR FLOOD WATCH HAS BEEN ISSUED ALONG THE ALLEGHENY FOR LATE
SAT NGT THRU TUE AFTN TO ACCOUNT FOR THE POTL OF ICE JAM-RELATED
FLOODING.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
AGGRESSIVE WARM AIR ADVCTN PATTERN AMID H9-H8 LOW-LVL JET AND
STRONG SLY FLOW WILL MAINTAIN IFR-MVFR CIGS THRU SAT AT ALL
TERMINALS OWING TO STRONG INVERSION ABV A SHALLOW 1KFT SFC LYR.
THERE MAY BE A BRIEF PD OF VFR CIGS THIS AFTN...BUT CIGS WILL LWR
AGAIN AS MSTR IS ADVCTD NWD FROM THE GULF OF MEXICO AND INVERSION
STRENGTHENS FURTHER.

RAIN WILL DVLP OVNGT AS SHRTWV TROF APRCHS FROM THE W. WDSPRD IFR
RESTRICTIONS COULD REACH LIFR AT SELECT TERMINALS. SFC TROF WILL
VEER SLY WINDS TO SWLY BY AFTN AS PCPN BCMS MORE SHWRY IN NATURE
AND CIGS LIFT TO MVFR.

.OUTLOOK.../FRIDAY THROUGH TUESDAY/...
A FRONTAL BOUNDARY MAY BRING RESTRICTIONS LATER MONDAY INTO
TUESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

KRAMAR
Hazardous weather outlook, Jan 10, 6:33 AM EST, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
633 AM EST FRI JAN 10 2014

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073-075-WVZ001>004-012-021>023-111145-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
WASHINGTON-GREENE-WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-MARION-MONONGALIA-PRESTON-
633 AM EST FRI JAN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ023-074-076-WVZ041-111145-
GARRETT-INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES-TUCKER-
633 AM EST FRI JAN 10 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Venango

When
January 10, 2:00 PM EST to January 11, 12:00 PM EST
Where
Venango County, 0.6 mi W of Rockmere to 0.52 mi WNW of Rockmere
Cause
Ice Jam
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
41.429, -79.681

Emergency management reported an ice jam that extended on the Allegheny River from the Rockmere area down to Oil City. A road was flooded for a time.

Flood, Armstrong

When
January 12, 4:00 AM EST to 12:00 PM EST
Where
Armstrong County, 1.18 mi SSE of Hillville to 1.3 mi SSE of Hillville
Cause
Ice Jam
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.014, -79.611

An ice jam on the Allegheny River brought flooding to the intersection of Seybertown Road and Armstrong Run Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 496279, 496280.